Probable case of anaphylaxis due to hydrocortisone in a septic shock patient

Read full text
Authors: Yanqin Song, Nina Yang, Dingjin Zhou, Dingge Cai
Cited by: 1
References: 22

Abstract

We present a case of probable anaphylactic shock induced by intravenous hydrocortisone in a 72-year-old male patient with septic shock. The patient, admitted for management of infected pressure injuries, was initiated on hydrocortisone (200 mg/day) for vasopressor-resistant shock. Within 30 min of the first dose administration, he manifested clinical signs consistent with anaphylaxis, including refractory hypotension, tachycardia, and prolonged capillary refill time. Immediate hydrocortisone discontinuation, aggressive fluid resuscitation, norepinephrine uptitration, intravenous methylene blue administration, and amiodarone initiation for ventricular rate control resulted in hemodynamic stabilization and vital sign normalization. This event was categorized as severe (Hartwig scale level 5) and assessed as probably preventable (Modified Schoumock and Thornton scale). A Naranjo score of four supported a probable adverse drug reaction (ADR). A concurrent disulfiram-like reaction (DLR) secondary to cefoperazone-sulbactam was excluded based on clinical timeline and presentation. This case underscores that glucocorticoids, despite their anti-allergic properties, can precipitate anaphylaxis in critically ill patients, emphasizing the necessity for heightened clinical vigilance and strict adherence to administration guidelines within this vulnerable population.

Fields of Study & Subjects

Adrenal Hormones and Disorders Food Allergy and Anaphylaxis Research Drug-Induced Adverse Reactions

Publication details

Journal / source
Therapeutic Advances in Drug Safety
Publisher
SAGE Publications
Volume
17
Pages
20420986261443460–20420986261443460
Publication date
1 May 2026
Language
EN